Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
121 Doctors are Online

Have polycystic ovarian syndrome. Taking primolut and found pregnant. Any harm on fetus?

Mar 2013
User rating for this question
Answered by
Practicing since : 1998
Answered : 5625 Questions
HI, I was diagnosed with Polycystic ovarian syndrome in August 2012. I took Primolut for 3 months (up to November) and stopped taking it. I thought my period would come in December since I had the usual symptoms of bloating etc... and took 4 primolut tablets in two days to help my period come down. It never did come but now I tested positive for pregancy today. i really want a baby but I am considering having an abortion due to the likelihood of birth defects... how likely is that?
Posted Sat, 2 Feb 2013 in Early Pregnancy Signs and Symptoms
Answered by Dr. Aarti Abraham 1 hour later
Thanks for writing to us.

Primolut contains norethisterone.

Norethisterone is classifed as Pregnancy category D drug meaning - Studies in animals or human beings have demonstrated foetal abnormalities or there is evidence of foetal risk based on human experience or both, and the risk of the use of the drug in pregnant women clearly outweighs any possible benefit. The drug is contraindicated in women who are or may become pregnant.

Studies on reproduction toxicology performed with norethisterone acetate as well as norethisterone enantate led to signs of masculinization in female fetuses when administered in high doses at the time of the development of the external genitalia. Since epidemiological studies show that this effect is relevant for humans after high dosages, it is to be stated that Primolut N may provoke signs of virilization in female fetuses if administered during the hormone-sensitive stage of somatic sexual differentiation (from day 45 of pregnancy onwards). Apart from this, no indications of teratogenic effects were obtained from the studies.

Suggested association exists with increased risk of malformations including cardiovascular defects and hypospadias, but human studies are lacking.
Suggested possible association between first trimester exposure to norethindrone and spina bifida and hydrocephalus - again lack of human studies.

What you could do, is go in for confirmation of pregnancy and the exact dating ultrasound scan. You took only 4 tablets of Primolut in December, which is an extremely low dose, and if the scan shows that the intake was not during the crucial period mentioned, then you can consider carrying the fetus.

Also, there is only an increased possibility of these side effects occurring and no certainty. If your ultrasound is showing no abnormality, and the genetic tests in the first trimester are normal, plus if the fetus you are carrying is not female - you might consider continuing the pregnancy.

The decision ideally should be made after consulting a genetic counsellor for the exact risk of birth defects after considering other family history, risk factors etc. and then undergoing appropriate tests for early detection, if you DO continue the pregnancy. Remember that a background risk of 3 - 5 % exists in the general population, regardless of other factors, so technically, no pregnancy is 100 % safe.

Take care and feel free to ask for further clarifications.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor